Dr Colin Mendelsohn

Smokers’ Clinic


Skin reactions from the nicotine patch

Posted by DrMendelsohn on 1 March, 2013

nicotine_patch_3.jpgSkin reactions are one of the more common side-effects of nicotine patches. You may notice a little redness, itching or burning under the patch which usually settles soon after the patch is removed. In more severe cases there may be an irritating rash and swelling.

Skin reactions are generally caused by allergy to the adhesive in the patch and are more common in patients who are also allergic to bandaids, elastoplast and other sticky products.

Preventing skin irritation

Make sure you apply the patch to a different site every day, without reusing  the same site for at least a week.

Spray a steroid (corticosteroid) spray onto the skin or directly onto the patch before applying it. Steroids reduce inflammation and this may prevent a reaction from occurring. The spray should not affect the adhesiveness of the patch. Over-the-counter hayfever sprays such as Rhinocort or Beconase or asthma sprays such as Flixotide, Alvesco or Qvar can be used for this purpose.

Sometimes changing to a different brand of nicotine patch can solve the problem as they use different adhesives. The different brands are Nicabate and Nicotinell/QuitX/Chemists Own Brand (both 24 hour patches) and Nicorette, a 16 hour patch.

How to treat a skin rash

Mild rashes often settle on their own. If the rash persists, treat the area with a steroid cream, such as 1% hydrocortisone. If the rash is not going away after a few days, speak to me or your doctor.

 

Click  here for all tips of the week

blog comments powered by Disqus